O.F Ashubu1, A.D. Ademola2 and A.O. Asinobi2
- Department of Paediatrics, University College Hospital Ibadan, Nigeria
- Department of Paediatrics, College of Medicine, University of Ibadan.
Adverse drug reactions in children are an important public health problem. Children are at a higher risk of developing adverse drug reactions as they seldom express their own drug therapy experiences. Factors that have been implicated include polypharmacy especially with anti-infective and nonsteroidal anti-inflammatory drugs; also concomitant use of traditional medicines which is prevalent in some cultures. Cutaneous drug allergy is a common manifestation of adverse drug reactions.
Keywords: Angioedema, Mebendazole, Co-trimoxazole, Leaf extracts
Dr. O.F. Ashubu
Department of Paediatrics,
University College Hospital,
An adverse drug reaction is defined by the World Health Organisation (WHO) as a response to a medicine which is noxious and unintended and which occurs at doses normally used in man.1 Cutaneous adverse drug reactions (CADRs) are a most commonly reported type of adverse drug reaction (ADR).2 There is limited information about ADRs in children from developing countries especially from sub Saharan Africa.3,4 Angioedema, first described in 1586,5 is usually defined by pronounced swelling of the deep dermis, subcutaneous or submucosal tissue, or mucous membranes as a result of vascular leakage.6 Other terms, such as giant urticaria,7 Quincke edema,8 and angioneurotic edema,9 have also been used in the past to describe this condition. Clinically, it is usually nonpitting and non-pruritic. Involved skin often shows no change in colour or may be slightly erythematous. It is most commonly observed affecting the lips and eyes (periorbital). Other commonly involved areas include the face, hands, feet, and genitalia. Angioedema is classified as either hereditary or acquired. Acquired angioedema can be immunologic, non-immunologic, or idiopathic.10 Allergic angioedema is the commonest type. Drugs that have been reported as being involved in ADRs include: antibiotics,11,12 non-steroidal anti-inflammatory drugs.13,14 We report a case of angioedema following administration of mebendazole, cotrimoxazole and leaf extracts.
A 12 year old boy who presented at the Paediatric Nephrology Clinic with a day history of periorbital swelling, skin rash, pruritus and low grade fever. A day prior to the onset of these symptoms, he had been given mebendazole tablets as anti-helminthic – 300mg in the morning and in the evening. The following morning, he was noticed to have peri-orbital swelling and subsequently facial swelling. He was also noticed to have pruritic rash about the same time. This involved the face, trunk and upper limbs. The upper part of the child’s body was also noticed to have been bigger than normal. There was no preceding insect bite, ingestion of a new type of food or contact with latex. There was also no family history of such ailment. This was the first episode of body swelling and first episode of Mebendazole intake. He had been given oral cotrimoxazole, vitamin c and bitter leaf extracts before presentation in the hospital.
Physical examination revealed that he had peri-orbital oedema with sub-mental fullness and papular skin rash involving the face, trunk and upper limbs. He was not dyspnoeic and had respiratory rate of 16/minute. His pulses were of normal volume and his heart rate and blood pressure were 80/min and 100/60mmHg respectively. The heart sounds were heart sounds 1 and 2, and were normal. He did not have any other significant abnormalities in other systems. Investigations done included urinalysis, blood electrolytes and urea, full blood count, and fasting lipids profile. All these were within normal ranges.
A diagnosis of Angioneurotic Oedema was made. Other differential diagnosis considered were Acute Glomerulonephritis and Nephrotic syndrome. He was placed on steroids – Oral Prednisolone 60mg daily for 3 days. By the second day on admission, oedema was regressing and by the 3rd day it had resolved completely as well as the rash. The parents pressed for discharge and were allowed home on the 4th day on admission. He was lost to follow up.